Iowa, 2021

Hail in Iowa, May 2, 2021

May 2, 2021 · NWS FSD · 1 event in 1 county or zone

A few evening thunderstorms developed along a cold front in portions of northwest Iowa. Fairly narrow CAPE profiles and lack of deep layer shear kept storms mainly disorganized, and the strongest updrafts resulted in some sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A few evening thunderstorms developed along a cold front in portions of northwest Iowa. Fairly narrow CAPE profiles and lack of deep layer shear kept storms mainly disorganized, and the strongest updrafts resulted in some sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 2, 5:30 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 2, 5:30 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
630 PM CDT Sun May 2 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 257 PM CDT Sun May 2 2021

Near-term forecast revolves around scattered showers and
thunderstorms into the overnight period. Surface observations show
the now almost stationary boundary near Vermillion SD, to Orange
City IA and up towards Spirit Lake IA, further confirmed by looping
radar reflectivity depicting a very fine line across the same area.
Models have been struggling with placement of this boundary
(along with the morning and afternoon showers), which has
implications for where storms will be initiating later this
afternoon. On Satellite, a developing cumulus field is forming on
the southern side of the boundary, indicating that there is some
instability to be realized there, likely initiating after 5-6 pm
as a shortwave reaches the area.

Questions remain if these storms will be able to be surface-based,
which would give them access to more instability on the order of
~1500 J/kg, whereas if they were elevated the CAPE values drop to
around 1000 J/kg. Sounding profiles across NW IA indicate effective
shear values around 25-30 knots, but overall the flow itself aloft
is rather weak so storms will likely have trouble sustaining
themselves, let alone staying organized to produce anything larger
than small hail. Skinny CAPE profiles are also not indicative of
anything other than small hail, but DCAPE values are in the 500-1000
J/kg range hinting at there being somewhat of a wind threat. All of
this to say, severe weather is possible just not very likely.

As the low pressure system associated with the stationary front
tracks eastwards south of the area, expect the precipitation to move
out along with it. By Monday morning, chances for rain will largely
be confined to areas in NW Iowa, which should see the rain move out
of the area by mid-afternoon. Behind the aforementioned low pressure
the surface pressure gradient will tighten overnight, largely in
part due to a surface high pressure coming in from the north,
leading to breezy winds throughout the day tomorrow.
North/northwesterly winds will likely be sustained in the 20-25 mph
range with gusts around 35-40 mph. As for temperatures, northerly
winds will keep us in the upper 50s and lower 60s. For the overnight
hours, the surface pressure gradient should weaken as the surface
high gets closer to the area, relaxing the winds a bit and leading
to a cool morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM CDT Sun May 2 2021

Early morning temperatures will feel quite brisk, though should
remain above freezing for locations along the highway 14 corridor.
Winds will likely become weak enough for patchy frost to develop,
but if winds remain a bit stronger than frost will not be likely.
Elsewhere temperatures will be warmer getting closer to the 40
degree mark. Tuesday itself should be fairly quite as
west/northwesterly flow aloft sets up to bring our next shortwave to
the region, with the surface high pressure keeping temperatures on
the cooler side a couple degrees below normal. It will likely also
be a little breezy as the pressure gradient does tighten a bit
during the day, but will weaken again as winds begin to turn ahead
of our next system.

While the models have been consistent in showing scattered showers
on Wednesday, timing differences amongst the various models don't
allow for great confidence on the arrival of the next system.
Because of this, have stuck with the populated guidance which shows
chances for precipitation starting early morning for central SD
along the MO River valley and spreading eastwards throughout the
day. Chances for rain dwindle by Thursday morning, with
northwesterly flow keeping us dry through Friday. Warmer southerly
winds return on Friday out ahead of a developing low pressure, which
will likely result in scattered chances for precipitation on
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun May 2 2021

VFR conditions will prevail across much of the region this
evening. However isolated showers will continue across southeast
SD and southwest MN with a concentrated area of scattered
thunderstorms and showers continuing to redevelop further south,
along and east of a front extended from near SUX to SPW.
Thunderstorms will have lightning with potential for small hail
and gusty, erratic winds. Current ceilings with mid level stratus
will deteriorate to MVFR later this evening and below 2 kft
overnight. Once developed, MVFR stratus will continue well into
Monday, perhaps with IFR ceilings developing in northwest IA late
tonight.

North winds will increase overnight, sustained at near 20 kts
with gusts up to 35 kts during daylight hours Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...BP
Hazardous weather outlook, May 2, 12:55 PM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
155 PM CDT Sun May 2 2021

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>070-031900-
Lyon-Osceola-Sioux-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
155 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms will be possible by late afternoon. At this
time, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-013-014-020>022-031-032-NEZ013-014-SDZ071-031900-
Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
155 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop from very late this
afternoon into the evening. While severe weather is generally not
anticipated, an isolated storm could produce wind approaching 60 mph
and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Omaha radar (KOAX), 148 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ida

When
May 2, 7:37 PM CST to 7:39 PM CST
Where
Ida County, 2.91 mi SW of Galva
Measured
0.88 in hail
Crop damage
$2,000
Reported by
Public
Coordinates
42.470, -95.460

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962106.